Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

What causes rigid and swollen heart with no relaxation between the beats and shortness of breath?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
Hello: I was a passenger in vehicle motor accident when transport trailer made left hand turn when we were within 100 feet of intersection. The wheels of trailer tore off front of our SUV: we hit at speeds approx. 40 mph.My seat belt restrained me, airbags inflated. I was taken to ER, had whiplash and deep bruising across chest.My medical history is cardiomyopathy Stage 3-4 healed to Stage 2 after 10 years of treatment. Within a day, I was suffering with shortness of breath, at rest, after walking, even talking, my words could not come out because I could not breath. My ankles and feet became very swollen, I had difficulty balancing and when I would lie down I felt choking.The chest pain felt crushing, yet at times burning.The pain spred across my chest into my throat and sometimes down left arm to fingetips. I went to my GP who referred me to Internst. She arranged echocardiogram ,and injection type stress test. She told me my heart was rigid and swollen and couldn't rest between beats and fluid was building up in my lungs causing shortness of breath. However, she documented on my chart that she felt my shortness of breath was caused from being over weight at 212 lbs. She enrolled me in cardiac rehab exercise classes. When I went to hospital to participate in classes, I couldn't walk more than fifty feet without gasping and feeling weak and nausiated. The Clinical Nurse Heart Failure Clinic had reviewed my chart asked why I was there when I was in such poor health because of congested heart failure.She discussed the reports from tests and charts, then informed GP my enrollment was cancelled and why. My Internist declares my condition is called Syndrome X - but why the sudden weight gain, badly swollen feet and ankles, puffy belly, severe shortness of breath, and exteme fatique? I am now taking four furosimide (40mg) a day and have lost 17.5 lbs since Xmas. Who is right? My quality of life is poor and has been changed dramacially. Where do I go to get good advice and back to living an active social and happy life? Thanks, J. XXXXXXX XXXXXXX
Posted Wed, 12 Feb 2014 in General Health
Answered by Dr. Yogesh D 9 hours later
Brief Answer: Congestive cardiac failure. Detailed Answer: Hello Mrs XXXXXXX Thank you for posting your query. I have carefully studied your problems and I understand your difficulties. Your echocardiogram shows that your heart is not relaxing between the beats and is rigid resulting in fluid building up in the lungs. This is what is congestive cardiac failure and treatment of this does not include exercise when you are such a bad shape. Weight does add to the problem, but the treatment should focus on getting the retained fluids out of the body, and you are on furosemide for this, it will take time to get the fluids out. Sudden weight gain means a lot of fluid retention in the body. If I were your treating GP, I would admit you and refer you to a cardiologist for further management. From the description I suspect you have what we call constrictive cardiomyopathy or hypertrophic cardiomyopathy, you will be best treated by a cardiologist. I advice you to request your GP to make a referral to a cardiologist at the earliest. Hope this answers your question, if you have any doubts, please do feel free to write back to me. Wishing you speedy recovery. Kind regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor